Wednesday, 13 April 2016

PARACETAMOL MARKETED WITH OTHER DRUGS (COMBINATION OF PARACETAMOL)

I have mentioned some combination of paracetamol marketed in pharmaceutical market:

1. Paracetamol + Diclofenac Sodium + Serratiopeptidase

2. Paracetamol + Aceclofenac

3. Paracetamol + Ibuprofen

4. Paracetamol + Nimesulide

5. Paracetamol + Dicyclomine Hydrochloride

6. Paracetamol + Mefenamic Acid

7. Paracetamol + Caffeine

8. Paracetamol + Aceclofenac + Tizanidine

9. Paracetamol + Domperidone

10. Paracetamol + Promethazine

11. Paracetamol + Diclofenac Sodium

12. Paracetamol + Tramadol

13. Paracetamol + Cetrizine + Phenylpropanolamine

14. Paracetamol + Diclofenac Potassium + Serratiopeptidase + Magnesium Trisilicate 

15. Paracetamol + Diclofenac Potassium + Chlorzoxazone 

16. Paracetamol + Chlorpheniramine Maleate + Phenyleprine

17. Paracetamol + Tramadol + Domperidone

18. Paracetamol + Ibuprofen + Serratiopeptidase 

and many more...

Important Note: To take this combination without consulting your doctor or pharmacist may cause moderate to severe side effects.

PARACETAMOL USES

1. Fever


It is widely prescribed to relieve fever in person of all ages. Paracetamol is prescribed in children if temperature is greater than 38. 5 Celsius or 101.3 Fahrenheit.

2. Pain


It is also prescribed to relieve mild to moderate pain.

3. Osteoarthritis


Some studies state that paracetamol is also used to treat arthritis pain of knee, hand or hips.

4. Lower Back Pain


It is first line treatment of lower back pain.

5. Headache


Swiss, Austrian and German headache societies state that Paracetamol with caffeine is also used in Headache. In India paracetamol is also prescribed to relieve headache. Paracetamol is also used to relieve migraine in some countries.

6. Toothache


Some studies show that paracetamol is also used in pain of tooth.  

7. Menstrual Period Pain


Paracetamol is often prescribe with Dicyclomine Hydrochloride or Mefenamic Acid to relieve pain during menstrual period. 

8. Cold / Flu Pain


Paracetamol is also prescribed with Anti-Cold medicine to relieve Cold / Flu Pain.

OVERDOSE OF PARACETAMOL

When paracetamol is taken under direction of doctor or under recommendation it is extremely safe medicine. 

Paracetamol overdose may be due to single intentional or accidental one time overdose. one main reason behind it is multiple consumption of medicines having paracetamol. Specially in over the counter product.

Some drug like Carbamazepine, Phenobarbital, Primidone, Rifampicin etc. alter the metabolism of paracetamol and it may cause overdose of paracetamol. A person who is taking more or more of these drugs. avoid use if paracetamol.

Simply 10-15 gm indigation of paracetamol may cause overdose and it may cause severe effects as following:

1. Anorexia
2. Paleness
3. Nausea
4. Vomiting
5. Irritability
6. Sweating
7. Stomach Pain
8. Abdominal Pain
9. Liver Damage
10. Kidney Damage


Treatment of Overdose of Paracetamol


If you think you had multiple dose of paracetamol more than recommended dose, you should inform to your doctor or pharmacist or do immediate contact of nearest hospital. 

Immediate action towards paracetamol overdose is necessary. if you see symptoms of nausea and vomiting, not consider as overdose of paracetamol.

N-Acetylcystein may be prescribed for primary treatment of paracetamol overdose. Mark my words this antidote only effective before 24 hours of overdose. After 24 hours it will not effective.

If case is severe than Hepatic functions failure may be reported and supportive care for liver will be started. In case of liver failure transplantation may be necessary. 

PARACETAMOL INTERACTION WITH OTHER MEDICINES

Paracetamol interactions with other medicines have been classified into three following categories:

1. Major Drug Interaction:
It is suggested that it may be harmful if paracetamol taken with other medicines. It is highly clinically significant. Avoid this combination. Risk is very high

2. Moderate Drug Interaction: It is moderately clinically significant. Studies suggest that you should usually avoid this combination. Risk is moderate. 

3. Minor Drug Interaction: It is minimally clinically significant. Risk is very low if paracetamol taken with medicines.



Following 12 drugs have been found to have Major Drug Interaction with Paracetamol: 

1. Alcohol (Ethanol)
2. Alcohol 5% in Dextrose 5%
3. Alcohol and Dextrose Injection USP
4. Amyl Nitrate / Sodium Nitrate
5. Leflunomide
6. Teriflunomide
7. Epinephrine
8. Cyanide Antidote Kit
9. Prelocaine
10. Lidocaine Topical
11. Mipomersen
12. Lomitapide

Some Anti-Convulsant drugs having interaction with Paracetamol like:

1. Amobarbital
2. Butalbital
3. Pantobarbitol
4. Phenobarbital
5. Secobarbital
6. Carbamazepine

With these Anti-Convulsant drugs paracetamol will increase risk of liver damage.

Non Narcotic Analgesic like Diflunisal having interaction with paracetamol. it increase level of paracetamol in plasma by 50%.

Isoniazid, A typical Anti-Tuberculosis drug having drug interaction with paracetamol.

Warfarin, A blood thinner interact with paracetamol and increase risk of uncontrollable bleeding. 

Certain cholesterol lowering agent like Cholestyramine decrease the pharmacological effect of paracetamol. 

PRECAUTION SHOULD BE TAKEN BEFORE USING PARACETAMOL

Do not give paracetamol to children below 2 months without asking doctor. Paracetamol in children is weight based dosing so special precaution should be taken in calculation of dose. 

Paracetamol is safe for old age patients but still you should take care about dose calculation of paracetamol in old age patient.

Paracetamol by oral route categorized in Category B by FDA during pregnancy. so it is safe to use paracetamol during pregnancy but you should take care about dose and you should consult your doctor or pharmacist before taking it.



Paracetamol by intravenous (I.V.) route categorized in Category C by FDA during pregnancy. Studies state that it will cause harmful effect to unborn child during pregnancy. you should take care about dose and route of administration of paracetamol use during pregnancy. 

You should take precaution if you are lactating woman (Breastfeeding Woman). Paracetamol excreted in breast milk but in small quantity. American Society of Pediatrics categorized as safe drug for lactating woman. But you should take care before having paracetamol.

Precaution should be taken if you are alcoholic and having liver related diseases.

If you are currently associated with use of other medicines, while taking paracetamol you should take care about it. 

Do not take dose of paracetamol if you are allergic to it. If you have any other allergies like of food, preservatives, or animals, consult your doctor or pharmacist before taking paracetamol. 

Special precaution should be taken if you have kidney related problems while taking paracetamol. 

Some brand of paracetamol contains aspartame so if you have Phenlyketonuria (PKU), you should take special precaution. 

Important Note: Do not take paracetamol without asking your doctor or pharmacist. Hence it is practiced as OTC product in some countries, it is harmful to take it without asking your doctor or Pharmacist. 

Tuesday, 12 April 2016

SIDE EFFECTS OF PARACETAMOL

If paracetamol is taken in recommended dose, it is safe medicine for adult but if dose exceed to limit it will cause some of side effects as following.

Liver Damage:

Overdose of paracetamol often causes liver damage (Moderate to Severe). In western world, Paracetamol toxicity is the foremost cause of liver failure. According to US FDA during 1990's 56000 emergency room visit, 26000 hospitalization and 458 death were reported in United States of America due to overdose of paracetamol. 

Skin Reaction:

A new warning about paracetamol was issued by US FDA on 2nd August, 2013 that it may cause skin reaction very rare but overdose of paracetamol may convert it in to moderate to severe.

Except normal skin reaction it was reported that following two problems may be occurred due to overdose of paracetamol.

Steven-Johnson Syndrome
Toxic Epidermal Necrosis




Other some usual side effects are as follow:

Nausea 
Vomiting
Stomach pain
Loss of appetite
dark urine
Yellowish skin

Some studies state that there is a relationship found between paracetamol and slight increase in kidney cancer.

Important Note: If you found any of these symptoms after having paracetamol, consult your doctor or pharmacist immediately 

RECOMMENDED DOSE OF PARACETAMOL

WHO has recommended dose for paracetamol in adults and children of all ages. following are the standard dose:

For Adult:

500 mg to 1 gram. this dose is required after every 4-6 hour. Maximum 4 dose during day. (2 gram to 4 gram per day).

For Children:

Aged 12-16 years: 480 - 750 mg required after every 4-6 hours. Maximum 4 dose during day. 

Aged 10-12 years: 480 - 500 mg required after every 4-6 hours. Maximum 4 dose during day. 

Aged 8-10 years: 360 - 375 mg required after every 4-6 hours. Maximum 4 dose during day. 

Aged 6-8 years: 240 - 250 mg required after every 4-6 hours. Maximum 4 dose during day. 

Aged 4-6 years: Up to 240 mg required after every 4-6 hours. Maximum 4 dose during day. 

Aged 2-4 years: Up to 180 mg required after every 4-6 hours. Maximum 4 dose during day. 

Aged 6 months-2 years: Up to 120 mg required after every 4-6 hours. Maximum 4 dose during day.

Aged 3-6 months: 50-70 mg required after every 4-6 hours. Maximum 4 dose during day.  

Aged 2-3 months: 40-60 mg required after every 4-6 hours. Maximum 4 dose during day. 

Below 2 years: Not Recommended


For Example: 

Children's marketed paracetamol comes in suspension form. it has 250 mg paracetamol in 5 ml. If age of child is between 6-8 years and weight is 18-20 kgs. Recommended dose for child aged 6-8 years is 240-250 mg per 4-6 hours, hence 18-20 X 10-15mg = 180-300 mg per one dose. 

Each 5 ml contains 250 mg of paracetamol, So dose will be 5 ml required for every 406 hours and maximum 4 times per day. 




Child’s Weight
120 mg per 5 mL
250 mg per 5 mL
5 kgs or less
Consult Doctor
Consult Doctor
6.5 kgs
4 mL
2 mL
8 kgs
5 mL
2.5 mL
10 kgs
6 mL
3 mL
15 kgs
9 mL
4.5 mL
20 kgs
12 mL
6mL
30 kgs
18 mL
9 mL
40 kgs
25 mL
12 mL
More than 40 kgs
Consult Doctor
Consult Doctor

Important Note: For fever and pain management dose of Paracetamol will be same for children and adult. 

If you take paracetamol in regular basis and miss the dose, either consult your doctor or pharmacist or skip the missed dose.

Important Note: If you missed dose, don't take missed dose with next dose. It may cause heartburn, Nausea and Vomiting. 


Following are the first sign of paracetamol overdose:


Loss of appetite
Nausea
Vomiting
Stomach pain
Confusion
Weakness
Sweating

Also you will suffer from some later symptoms like,


Pain in upper stomach
Dark urine
Yellowing of skin
Whitening your eyes

PARACETAMOL USED IN CHILDREN

As I earlier said that before using paracetamol in children make sure that product must be meant for pediatric (Child) use only. Use paracetamol to treat fever and pain in children over two months old. High dose (650 mg) not recommended for patient younger than 16 years. 





Before giving paracetamol to the children read information leaflet carefully comes along with medication. the correct dose of paracetamol on children based on following three things.

1. Child's Age

2. Child's Weight

3. Strength of Paracetamol in medicine

Recommended dose for children is 10-15 mg per kg of body weight. For example: If weight of children is 10 kgs. dose should be within 100 to 150 mg (10 X 10 to 15 X 10 mg). this dose can be given for every 4-6 hours and maximum 4 times a day.


Important Note 1: Do not give paracetamol to child below 2 months.

Important Note 2: First prefer syrup or suspension while giving to the children.

Important Note 3: Consult your doctor or pharmacist before given to the children.

Important Note 4: If wight of child is less than 5 kgs or more than 40 kgs, consult your doctor or pharmacist before given to the child.


HOW TO USE PARACETAMOL?

Use Paracetamol as directed in label on strip. you can consult your doctor or pharmacist about it.

This product is available in following dosage form:

Tablet (Normal): Take with water and swallow whole tablet at once.

Tablet (Disintegrating): First disintegrate whole tablet in glass of water and drink it. Make sure your hand must be dry while handling disintegrating tablet.

Tablet (Chew-able): Chew tablet throughly till it disappear in mouth. 

Tablet (Extended Release): Swallow whole tablet with water. Do not break extended release tablet while taking it.

Tablet (Effervescent): Dissolve whole tablet in glass of water and drink it.



Effervescent Granules: Dissolve one packet of granules in glass of water and drink it.

Syrup/Suspension/Solution: Take directed dose in teaspoon or tablespoon. if you need water, drink half glass of water after taking medicine. if your dosage form is suspension, you need to "SHAKE WELL BEFORE USE". if it is in syrup or solution form do not need to shake.

Powder: Dissolve powder in glass of water and drink it.

Suppository (Rectal): Put suppository into rectum. it will melt on body temperature. Clean your hand before or after handle suppository.

Capsule: Swallow whole capsule at once with water. Do not take of powder from capsule.

Intra-Venous (I.V.) Injection: This dosage form will be given by Registered Medical Practitioner only. 


There are many brands of Paracetamol available in Pharmaceutical market. Before taking paracetamol read dosing leaflet carefully. If you need to give paracetamol to the child make sure that medicine must be meant for pediatric (child) use only.

Important Note 1: Do not break tablet and use. 

Important Note 2: Do not touch capsule if your hand/s are wet.

Important Note 3: Self injection may create serious problems.

IMPORTANT INFORMATION ABOUT PARACETAMOL

So many companies are producing paracetamol under various brand names. It is not possible to mention whole list of brand name in this post.

WHO has recommended dosage of paracetamol. Dose would be different for adult and children. It is dangerous to take this medication more than recommended dosage.

For ADULT: 1 gram (1000 mg) per dose, 4 gram (4000 mg) per day




More use of Paracetamol leads to serious injury to your liver. While taking paracetamol consult your doctor if you are alcohol addicted. Alcohol with paracetamol cause alcoholic liver diseases faster than only alcohol do.

Currently in market Paracetamol is blended with other medicines. Without consulting your doctor or pharmacist do not take any medicines having Paracetamol as one of the ingredients.

Sometime intentionally or Accidentally multiple dose of those medicines leads to overdose of Paracetamol. Overdose of Paracetamol causes severe liver damage. 

Important Note: Taking more than 4000 mg daily dose of Paracetamol cause severe damage of liver and kidney functions. 

WHAT IS PARACETAMOL?

Generic Name: Paracetamol

Commonly called as: PCM

Alternate Name: Acetaminophan


How it is pronounce?


Paracetamol: par + RA + cet + a + MOL

Acetaminophan: a + SEET + a + MIN + oh + fen


Paracetamol is commonly prescribed to relieve pain and fever. Proper mechanism of action is not know for Paracetamol.


Paracetamol treats following condition/s:


1. Headache
2. Fever and Cold
3. Muscle ache
4. Arthritis
5. Backache
6. Toothache

Important Note: It is not used to treat Inflammation and Swelling of joints.

Paracetamol has poor evidence to relieve fever in children. It is mainly sold in combination with other ingredients in cold medicines. It is most common medicine for fever and pain in USA, Europe and Asia.